Montana, 2007

Hail in Montana, September 7, 2007

September 7, 2007 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed over Fergus County during the early evening hours on the 7th. Hail the size of nickels was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed over Fergus County during the early evening hours on the 7th. Hail the size of nickels was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 7, 4:25 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 7, 4:25 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT FRI SEP 7 2007

UPDATED AVIATION SECTION

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UNSETTLED PATTERN WILL AFFECT PRIMARILY
THE NORTHERN HALF OF THE FORECAST AREA DURING THE NEXT SEVERAL DAYS.
TWO WEAK STORM SYSTEMS WILL CROSS THE NORTH CENTRAL PLAINS...THE
FIRST OF WHICH IS CURRENTLY OVER THE AREA AND WILL EXIT TO THE EAST
BY MIDDAY SATURDAY. RAIN ACCUMULATIONS ARE ANTICIPATED TO REMAIN
BELOW ONE QUARTER INCH DURING THIS TIME. THERE WILL BE A BRIEF
RESPITE AROUND MIDDAY SATURDAY...WHILE CLOUD BASES ONCE AGAIN LOWER
IN THE AFTERNOON WITH THE ARRIVAL OF THE NEXT STORM SYSTEM. THE
NORTHERLY ORIGINS OF BOTH SYSTEMS WILL KEEP THE FLOW OF COOLER AIR
AND WIDESPREAD CLOUD COVER IN THE FORECAST AREA DURING THIS PERIOD
AS WELL. ALSO...TEMPERATURES AT THE HIGHEST PEAKS ALONG THE ROCKY
MOUNTAIN FRONT WILL BE SUFFICIENTLY COLD TO SUPPORT SNOW DURING
TONIGHT AND SATURDAY NIGHT. ZUMPFE

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE REGION IS SANDWICHED
BETWEEN UPPER LEVEL FEATURES THROUGH THE MID TERM...A BROAD TROUGH
OVER CENTRAL CANADA AND THE NORTH CENTRAL STATES AND A BROAD RIDGE
OVER THE PACIFIC. A SHORTWAVE OFF THE TROUGH WILL BE EXITING SOUTH
OF THE REGION SUNDAY NIGHT AND THE RIDGE WILL BEGIN TO GAIN A LITTLE
GROUND BY MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL MONDAY BUT
WILL WARM FOR TUESDAY AND WEDNESDAY. THE STRONG NORTHWEST FLOW ALOFT
AND THE CLOSE PROXIMITY OF THE TROUGH WILL KEEP TEMPS FROM GETTING
MUCH MORE THAN A COUPLE DEGREES ABOVE NORMAL AT BEST. PRECIPITATION
WILL BE SPARSE THROUGH THE PERIOD WITH JUST A SLIGHT CHANCE WITH THE
WAVE ON SUNDAY NIGHT...THEN AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS WEAK DISTURBANCES RIDE DOWN THE BACK SIDE OF THE TROUGH.
THOMSON

THURSDAY AND FRIDAY...MODELS INDICATED A BUILDING UPPER LEVEL RIDGE
OF HIGH PRESSURE FOR A MOSTLY DRY AND WARM WEATHER PATTERN.
THUS...WILL GO FOR ABOVE SEASONAL AVERAGE  TEMPERATURES WITH LITTLE
OR NO PRECIPITATION. HOWEVER...THERE WILL BE ISOLATED SHOWERS MAINLY
OVER THE SOUTHWEST AND ALONG THE ROCKY MOUNTAIN FRONT ON THURSDAY.
WILLIAMSON DC

&&

.AVIATION...
UPDATED 2325Z.
A DISTURBANCE ALOFT CONTINUES TO MOVE ACROSS THE AREA. SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 04Z OVER NORTHERN
MONTANA. SKIES WILL BE PARTLY CLOUDY OVER SOUTHERN MONTANA WITH
ISOLATED SHOWERS A POSSIBILITY. CONDITIONS WILL SLOWLY IMPROVE AFTER
10Z AS THE UPPER DISTURBANCE MOVES AWAY FROM THE AREA. MVFR
CONDITIONS DUE TO LOW CEILINGS AND RAIN ACROSS THE NORTH WITH VFR
CONDITIONS OVER SOUTHERN MONTANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  65  40  63 /  50  20  20  40
CTB  36  61  38  62 /  70  20  30  30
HLN  44  66  44  65 /  20  10  20  30
BZN  44  68  41  62 /  10  10  20  30
WEY  35  62  35  57 /  20  10  20  30
DLN  40  65  40  59 /   0  10  10  10
HVR  43  67  42  67 /  70  20  20  20
LWT  43  59  41  58 /  50  30  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...THOMSON/WILLIAMSON DC
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 7, 3:21 AM MST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MDT FRI SEP 7 2007

MTZ008>015-044>055-081100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
421 AM MDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 152 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
September 7, 6:35 PM MST
Where
Fergus County, Winifred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.550, -109.370

A severe thunderstorm dropped .88 inch diameter hail at Winifred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52105.